Texas, 2022

Flash Flood in Texas, August 22, 2022

August 22, 2022 · NWS EPZ · 1 event in 1 county or zone

An elongated upper trough extended through the Borderland. Deep monsoonal moisture remained in place across the region and when combined with some heavy rain over the previous few days lead to flash flooding in west El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An elongated upper trough extended through the Borderland. Deep monsoonal moisture remained in place across the region and when combined with some heavy rain over the previous few days lead to flash flooding in west El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 22, 5:00 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 22, 5:00 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
600 PM MDT Mon Aug 22 2022

.UPDATE...
Lingering VCTS/VCSH through 06/08Z tonight. Best chances for
vis or cig reductions at KTCS/KDMN. Otherwise E/SE surface winds
at around 05-10kts with occasional G15-20kts. Skies remain SCT-
BKN110 Tuesday, potentially becoming BKN060 near VCTS/VCSH after
20Z. Scattered VCTS/VCSH Tuesday afternoon, with some guidance
suggests KTCS having the best chances.

&&

.PREV DISCUSSION...239 PM MDT Mon Aug 22 2022...

.SYNOPSIS...
Tuesday remains moderately active with a weak disturbance sliding
by and plenty of low-level moisture. Quieter weather into the
second half of the week as drier air moves in from the north with
a more typical monsoon pattern. Scattered storms begin over the
mountains, ejecting outflows and isolated activity into the
lowlands later in the day. Temperatures slowly rebound to near
normal for the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Still plenty of moisture in place over the region with PW's over
1.40"-1.50".  Weak trough at H70 still noticeable in wind fields
across southeast CWA and then another upper trough moving through NW
NM and pushing southeast. With the moisture in place and some decent
morning sun, scattered thunderstorms have developed over the Gila
with isolated storms elsewhere. Storm motion is very slow making
flooding the main threat, especially over areas already saturated by
recent rains. There is some upper support moving in this evening
which could support storms spreading over the lowlands, especially
along and west of the Rio Grande. Many CAMS models showing
evening/early morning storms moving down from TCS toward DMN and
LRU. Kept scattered pops going through about 06Z-09Z before
tapering down to under 20 percent. Overnight lows look similar to
last few nights with 60s to around 70 in the lowlands with mid 40s
to upper 50s mountains.

For Tuesday, moisture starts to decrease with PW's dropping about a
tenth of an inch.  We lose any kind of discernible mid/upper level
trough so storms will have to be triggered by terrain and daytime
heating. Looks like a more typical monsoon day then with deep
easterly flow firing storms off the Sacs and Blacks by early
afternoon and then spreading onto the lowlands off outflows. Storm
motion remains fairly slow(5-8kts) so will have to continue
worrying about flooding. EC temperatures look to be running on the
cool side recently and with some afternoon sun expected, think
the warmer MAV guidance numbers look pretty good which put the
lowlands in the lower to mid 80s, could even see a few upper 80s
in the lowest elevations.

&&

.LONG TERM...Tuesday night through Monday...
The passage of a weak upper-level trough on Tuesday should push
the deepest moisture into Mexico for the evening. However, a good
amount of tropical moisture remains over the Borderland with dew
points modeled to be around 60 degrees and PW's in the 1.3-1.5
inch range. Some showers and storms may linger into the overnight
as a result with heavy downpours and spotty flooding possible.
Wednesday will be somewhat of a transition day to a more typical
monsoon setup as an upper high develops around the Four Corners
and filters in drier continental air. This should suppress the
deepest moisture along the International border or just south of
it, lowering the convective threat across the area.

The drying trend continues through Friday with PW's dropping
closer to average for late- August (about 1 inch). The flooding
threat will be diminished as a result of the more spotty storm
coverage and lower moisture content. The steering flow however
looks to remain very light, so the convection should be slow-
moving and heavy rain may sit over the same area for a while. On a
daily basis, scattered storms initiate in the higher terrain
before ejecting outflow boundaries into the lowlands which could
spark new activity for the evening hours.

Late in the week, global models are indicating another trough
swinging through the region from the northwest, which will break
down the upper high. There does not look to be deep moisture or
lift associated with this disturbance, although dew points should
rise a few degrees. Storm chances may be slightly higher into the
weekend as a result. We will see how the models trend regarding
moisture content and convective coverage into Saturday, but for
now, this does not appear to be a significant event. Behind the
trough on Sunday, the upper high returns to the southwest US, but
dew points stay elevated according to the GFS and Euro. Isolated
to scattered storms remain in the forecast into early next week
due to the lingering low-level moisture. Gusty outflow winds and
heavy downpours are possible with the activity. In terms of
temperatures, highs will slowly rebound into the low 90s in the
lowlands for the weekend with more sunshine.

&&

.AVIATION...Clouds have broken up across most of the area but low clouds
remain over the Sacs into Hudspeth County. Other areas as well as
any of these eastern areas which clear out will quickly develop CU
of SCT-BKN040-060. CB forming over S NM mountains early in the
period and spreading onto the lowlands in the mid to late
afternoon. Coverage will be scattered with plenty of breaks
between cells. IFR conditions possible with any direct TS hits.
Scattered SHRA with isold TS possible overnight across S NM and W
TX.

&&

.FIRE WEATHER...
Fire danger will remain near zero for the coming days as moisture
will remain in place over the area with a daily chance for
showers and thunderstorms. Coverage of these storms will be less
than recent days, but flooding will still be a concern, especially
over the Gila and Sacs. Storm chances will gradually decrease
through the week with best chances remaining over the mountains
and far west. Temperatures will be warming back to near normal by
the end of the week, but min RH's will remain above 30%. Vent
rates will remain poor to good.

&&
26-Grzywacz

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  86  67  85 /  30  40  30  30
Sierra Blanca           66  78  63  77 /  30  50  30  40
Las Cruces              66  84  65  84 /  30  40  40  40
Alamogordo              63  85  63  82 /  30  40  40  40
Cloudcroft              44  60  45  60 /  30  50  30  60
Truth or Consequences   65  84  64  82 /  40  40  40  40
Silver City             59  77  60  75 /  60  60  40  60
Deming                  64  84  65  82 /  40  30  40  40
Lordsburg               63  84  65  81 /  50  40  40  40
West El Paso Metro      69  85  67  83 /  30  40  30  40
Dell City               66  83  65  82 /  30  40  30  30
Fort Hancock            66  85  65  82 /  30  50  30  40
Loma Linda              62  78  61  76 /  30  40  30  40
Fabens                  67  84  66  82 /  30  40  30  30
Santa Teresa            67  84  65  83 /  30  30  40  30
White Sands HQ          67  85  66  82 /  30  40  40  40
Jornada Range           65  84  64  81 /  40  40  40  40
Hatch                   65  85  65  82 /  40  40  40  40
Columbus                66  83  65  81 /  40  30  40  30
Orogrande               65  85  64  82 /  30  40  30  40
Mayhill                 52  70  51  70 /  30  60  30  50
Mescalero               51  72  50  72 /  30  60  40  60
Timberon                50  70  50  69 /  40  50  30  50
Winston                 58  77  58  75 /  50  60  40  60
Hillsboro               61  82  62  80 /  50  50  40  50
Spaceport               63  84  63  82 /  40  40  40  40
Lake Roberts            56  77  55  74 /  60  60  40  60
Hurley                  63  83  62  80 /  50  50  40  50
Cliff                   64  86  60  83 /  50  50  40  50
Mule Creek              55  81  60  78 /  50  60  40  60
Faywood                 64  81  63  77 /  50  50  40  50
Animas                  63  84  63  81 /  40  30  40  40
Hachita                 62  82  63  79 /  40  40  40  40
Antelope Wells          62  82  63  79 /  40  50  40  50
Cloverdale              59  80  60  77 /  40  50  40  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/31
Hazardous weather outlook, Aug 22, 10:04 AM MST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1104 AM MDT Mon Aug 22 2022

NMZ401>417-TXZ418>424-231800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1104 AM MDT Mon Aug 22 2022

This Hazardous Weather Outlook is for south central New Mexico,
southwest New Mexico and southwest Texas.

.DAY ONE...Today and tonight.

Scattered lowlands and numerous mountain showers and thunderstorms
are expected through tonight. Storm motion will be slow today which
could lead to locally heavy rain and additional flooding due to the
already saturated soil.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Drier air will slowly filter into the area through the end of the
week, but there will continue to be a daily chance for showers and
thunderstorms with the greatest coverage over area mountains and
areas west of the Continental Divide. While storms are not expected
to produce as much rain as in recent days, the threat for flooding
will continue until the ground can start to dry out.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to stay vigilant today through tonight for
heavy rain and flooding. Please call the NWS office with reports
of heavy rain, rainfall totals, and any observed flooding.

26

In the hours before

Local storm report, Aug 22, 12:27 PM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
127 PM MDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLOOD            1 W SAN LORENZO         32.81N 107.94W
08/22/2022                   GRANT              NM   TRAINED SPOTTER

            PONDING BEGINNING IN YARD, ALSO MEASURED 1.4
            INCHES OF RAIN SO FAR.

&&
Local storm report, Aug 22, 2:00 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 PM MDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       9 W PINOS ALTOS         32.90N 108.39W
08/22/2022  E1.00 INCH       GRANT              NM   TRAINED SPOTTER

            ABOUT AN INCH OF RAIN IN AN HOUR.

&&
Special weather statement, Aug 22, 2:12 PM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
312 PM MDT Mon Aug 22 2022

NMZ403-407-222145-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
312 PM MDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of central Luna County
through 345 PM MDT...

At 310 PM MDT, off duty N W S Meteorologist reported strong
thunderstorms along a line extending from 10 miles south of Faywood
to 6 miles northeast of Deming to 6 miles west of Akela. Movement
was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph with blowing dust and pea size
         hail.

SOURCE...Off duty N W S Meteorologist.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deming, Sunshine, Rock Hound State Park and Spring Canyon State Park.

This includes Interstate 10 in New Mexico between mile markers 73 and
102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 10793 3196 10745 3199 10737 3228 10744
      3242 10768 3258 10791
TIME...MOT...LOC 2110Z 331DEG 22KT 3247 10787 3234 10770 3227 10752

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BROWN
Special weather statement, Aug 22, 2:50 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
350 PM MDT Mon Aug 22 2022

NMZ401-402-404-222215-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Lower Gila River Valley NM-
Upper Gila River Valley NM-
350 PM MDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of northwestern Grant
County through 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Buckhorn to 8 miles southeast
of Mule Creek. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cliff, Buckhorn, Gila and Mogollon Box Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3321 10878 3321 10869 3304 10852 3279 10875
      3298 10894
TIME...MOT...LOC 2150Z 328DEG 20KT 3316 10877 3304 10886

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Aug 22, 3:51 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
451 PM MDT Mon Aug 22 2022

NMZ404-405-222315-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
451 PM MDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of south central Grant
and east central Hidalgo Counties through 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Hachita. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hachita, Playas, Hachita Valley, Playas Valley and Big Hatchet
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 10862 3203 10861 3197 10825 3169 10829
TIME...MOT...LOC 2251Z 272DEG 3KT 3183 10842

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BROWN
Special weather statement, Aug 22, 5:00 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
600 PM MDT Mon Aug 22 2022

NMZ405-406-230030-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
600 PM MDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of west central Hidalgo
County through 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Animas, moving southwest at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Animas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 10883 3185 10877 3171 10884 3186 10900
TIME...MOT...LOC 0000Z 043DEG 5KT 3184 10883

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BROWN

The radar

The El Paso radar (KEPZ), 20 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 22, 6:17 PM MST to 8:00 PM MST
Where
El Paso County, 1.01 mi NNE of Smeltertown to 1.36 mi NE of Smeltertown
Cause
Heavy Rain
Reported by
Public
Coordinates
31.793, -106.512

A public report was received of flash flooding at Mesa and Brentwood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053985.